1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Ozempic Side Effects

Discussion in 'Other Diabetic Medications' started by Simes2112, Jun 4, 2022.

  1. Simes2112

    Simes2112 · Newbie

    Messages:
    2
    Likes Received:
    2
    Trophy Points:
    3
    I am probably the 1000th person to post a thread on Ozempic Side Effects but I think that we all have unique issues with the drug. I started taking it in late January and so that’s about 4 months. At the same time my doctor prescribed Metformin. (Prior to this I had just been on Alogliptin but this was a new doctor who wasn’t a fan of it!)

    My HbA1c was 82. I simply couldn’t tolerate the Metformin so quickly agreed with the doctor that I would only take the Ozempic. At the end of April my HBA1c was down to 50! And I had lost quite a lot of weight. At the time of writing I have lost a total of 3stone 6lb (almost 22kg) which is obviously a good thing!

    Up to this point I had occasional abdominal pain, but I felt that was mainly when I ate too much!

    BUT … a few weeks ago I had a trapped nerve in my neck and had to take some opioid pain medication and ended up with horrendous constipation. It took some really strong laxative medication to sort that out.

    For the past month I am in constant abdominal pain, not agonising but impossible to ignore. It does seem to matter how little I eat I still have pain. A typical day might be two weetabix with milk for breakfast, a small sandwich at lunchtime and soup for dinner. And I still struggle with pain, and I am hungry in the middle of the night. I am getting scared to eat anything!

    I would welcome any advice, in particular if you have any suggestions on easing the pain and discomfort.

    Thanks for reading, Simon
     
  2. catinahat

    catinahat Type 2 · Well-Known Member

    Messages:
    2,597
    Likes Received:
    15,016
    Trophy Points:
    198
    Welcome @Simes2112
    Just wanted to say hi and congratulations on the weight loss.
    Sorry I can't help with your medication side effects, all drugs come with possible side effects that's one of the main reasons i opted for a low carb diet, and because not eating the stuff that causes high blood sugar levels can work much better than drugs.
    Perhaps a visit to your Dr might be a good idea, just incase there's something else going on or maybe he/she can suggest a different medication.
     
    • Agree Agree x 2
  3. Happy hippy

    Happy hippy Type 2 · Well-Known Member

    Messages:
    122
    Likes Received:
    136
    Trophy Points:
    83
     
  4. Happy hippy

    Happy hippy Type 2 · Well-Known Member

    Messages:
    122
    Likes Received:
    136
    Trophy Points:
    83
    Hi Simes. I agree with Cat, talk to your diabetic Dr or nurse. It may be that you need to come if the Ozempic. the last thing you need is problems with you bowel.
    I'm on Ozempic and not keen on it.
    well done on weight loss. Happyhippy
     
    • Like Like x 1
  5. Happy hippy

    Happy hippy Type 2 · Well-Known Member

    Messages:
    122
    Likes Received:
    136
    Trophy Points:
    83
     
  6. Binky21

    Binky21 Type 2 · Member

    Messages:
    15
    Likes Received:
    8
    Trophy Points:
    43
    I am using dulaglutide which is a very slightly different drug to Ozempic. So I dont know if it is directly comparable.

    I havent had much weight loss. In 3 months about 3kgs. Nausea and 'morning sickness' type symptoms gradually fade or become less oppressive or become oppressive for less time each week. Havent had an HBA1C done yet and am of 2 minds as to what will happen. I am not particularly good at checking and recording everything and apart from morning and evening I tend to be a bit random with checking .As the Dr made me lower my insulin doses by 20%, I actually saw an increase in numbers during the daytime. However for the first time in 17 years I am seeing a reduced morning reading from high 9's and above to high 8's so that's promising.

    Symptom wise I have had the following experience. Bloating, inability to go too long without food even though I may not be hungry. At about the 4 hour mark the nausea increases and I start to get cramps. I deal with this by eating a pear (best) or an apple. That stops the nausea and cramping until I am ready to eat after another hour or more. In my experience too little food exacerbates symptoms but you got to keep it light.

    One of the reasons, my blood sugar went higher is because I had to switch from the low carb food I had been eating to lighter food including more breads and some cereal. My stomach cannot deal with bacon and eggs or scrambled eggs and salmon etc any longer.

    Overall, I would say that I am eating about 1/3rd less food and less fatty or dense foods so even if weight loss is gradual, I imagine its going to do me some good. After years of diabetes my insulin use was going up yearly and over the Covid years I have also started to rise a bit each year in weight.

    So try that, a little light food, a little more often. Not too much fat and nothing too heavy. I managed to down a smaller steak the other day and that was the first time I have been able to manage more than 1/2 a dozen mouthfuls.

    Otherwise, you should possibly look for an alternative cause like gastritis or something else. Have you considered (experienced) trapped wind?

    I say this because I am a lifetime little and often eater as my stomach fills up with air and screams around, if I dont eat every 3 hours. Sometimes it presses up under my ribcage and is really painful. For me, Dulaglutide has stopped all that (must be something to do with gastric emptying) so I am just wondering if it might have had the opposite effect in someone who hasnt had this problem.

    Also it depends where your abdominal pain is, lower, middle or upper abdomen. Lower in my experience, can be painful. I also have IBS and I am wondering if you have got some kind of hang over from having constipation. When I went on Dulaglutide, I also had to accept that impact that it had on my bowel as it reordered things. Now I can say, my IBS is a bit better but it took a while for my insides to settle down.

    Finally, make sure you stay hydrated.

    Oh and something else has just occurred to me. Are you fair, fat and forty?? I lost my gallbladder a while back and the early symptoms are upper gastric pain especially after meals (a lot like trapped wind) except it can be really painful. Enough that you go sweaty and a bad attack can make you drop to your knees. so if that is what you are experiencing, you should get it checked out. It could be coincidental (the same things that tipped you over into diabetes can also line you up for gallbladder disease.
     
  7. PXJmcr

    PXJmcr · Member

    Messages:
    8
    Likes Received:
    6
    Trophy Points:
    3
    Hi Simon,

    I have experienced abdominal pain and gastrointestinal systems that had me really worried, turns out caffeine was the issue, which is a real shame because I’ve always loved coffee.
    It might not be that, but I thought it worth sharing just in case. I hope your issues resolve
     
  8. Jofster01582

    Jofster01582 Type 2 · Well-Known Member

    Messages:
    49
    Likes Received:
    20
    Trophy Points:
    48
    I had upset stomach a few times when I started on the ozempic but they've passed (no pun intended) and now on the 1mg dose
     
  9. Living-by-the-beach

    Living-by-the-beach Type 2 · Well-Known Member

    Messages:
    517
    Likes Received:
    499
    Trophy Points:
    123
    @Simes2112

    That is a lot of weight to have lost in a short period of time and congratulations on that success! I've been on Ozempic since January. I'm only down 18 lbs right now and have somewhat stalled out. You didn't mention the size of your current dose that you're taking. I'm now up to 0.6mg/week that I spread over 2 injections that are 4 days apart by giving myself 24 clicks. I'm paying for my Ozempic OOP so I'm not in a rush to lose weight but I do want to keep the weight off at the end of this journey.

    Do you still have much more weight to lose? Have you thought of ratcheting back your doses for a few weeks while to see if you feel better?

    I hope you feel better soon!

    LBB
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook